Alert archive / Kentucky / River Flood Advisories in 2018

River Flood Advisory 9, NWS Wilmington, OH

April 6, 2018Adams County, Brown County, Ohio; Bracken County, Lewis County, Mason County, Kentucky

NWS Wilmington, OH issued this river flood advisory at Apr 6, 2018, 10:29 AM EDT for Adams County, Brown County, Ohio; Bracken County, Lewis County, Mason County, Kentucky. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2018, 10:29 AM EDT (14:29 UTC)
Expired
Apr 8, 2018, 7:29 PM EDT
In force
57 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Bracken County, KY, Lewis County, KY, Mason County, KY, Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 78 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at Maysville (MYVK2).

Action stage
48 ft
Minor stage
50 ft
Moderate stage
58 ft
Major stage
66 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03238000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this river flood advisory went out at Apr 6, 10:07 AM EDT, 22 minutes earlier.

Area forecast discussion, Apr 6, 10:07 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1007 AM EDT Fri Apr 6 2018

.SYNOPSIS...
A cold front will move south through the region today and tonight,
bringing a chance of rain and snow, with accumulating snow expected
in northeast Kentucky and southern Ohio. Drier conditions will
return with high pressure on Saturday and Sunday, but a chance of
precipitation will return for Monday and Tuesday, as low pressure
moves east into the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Very few notable adjustments were made to the near term period.
Sky cover was decreased slightly for the late morning near and
south of the Ohio River in accordance with some breaks appearing
on satellite imagery. While much of the area will remain mostly
cloudy, skies along and south of the Ohio River will be a bit
clearer through the first part of the afternoon. Temps in these
areas were also bumped up a degree or two to account for more
efficient daytime heating.

Prev Discussion->
All things considered, the weather looks fairly quiet through
the afternoon over the ILN forecast area. Warm advection is
currently occurring ahead of a 500mb trough (and a bit further
ahead of a surface cold front) and as such, it appears that min
temps for the night have already been reached, or at least are
very close to being reached. Temperatures will rise slightly
through the rest of the early morning, followed by more
significant rises once daytime heating (despite the mid-level
clouds) and stronger warm advection provide for a decent rise in
temperatures today for most of the CWA. However, as the front
enters the area this afternoon, there will certainly be a
gradient in temperatures -- with conditions already beginning to
cool by 18Z north and northwest of Dayton. Thus, the range in
max temps will be large -- from middle 40s in Mercer County OH
to near 60 in Lewis County KY.

Early this morning, there have been some radar echoes moving
eastward, as a result of the stronger warm advection aloft.
Observations indicate that much of this is not reaching the
ground. Some 20-30 percent precipitation chances have been kept
in the forecast for a few hours, but realistically, there is
very little chance of any accumulating rain or snow.

Chances for precipitation ahead of the cold front will be
covered in the short term AFD section below.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
00Z model runs have continued to depict diminishing returns on
the potential for precipitation Friday night into Saturday
morning, leading to some necessary adjustments in both forecast
amounts and headline arrangements across Ohio, Kentucky, and
other surrounding locations.

The cold front moving through the ILN CWA will, at the surface,
be mostly through the forecast area by evening. There is
stronger forcing at 850mb, associated with a sharper gradient in
theta-e that appears to lag the surface front by about 6 hours.
Looking for upper support, there may be some right entrance
region help, but the overall jet pattern is not especially well
defined. Perhaps one of the biggest issues is that the lowest
5000 feet or so of the atmosphere will be fairly dry, with the
best saturation lining up with the best forcing a little further
aloft than that. As this system has gotten within range of some
of the radar-simulating models, it is interesting to note that
depictions of the swaths of simulated echoes are very
inconsistent from model to model, suggesting overall weak and
transient signals with regards to getting any consistent forcing
going -- or at least in getting enough forcing to battle the dry
air in more of a widespread manner.

Confidence in getting /some/ precipitation remains high, so PoPs
were left mostly unchanged from the previous forecast. However,
QPF amounts and thus snowfall totals were reduced. This
forced a decision on the current Winter Storm Watch headlines,
and in collaboration with surrounding offices, it was decided
that neither warning nor advisory criteria impacts were
expected within the ILN area. If anything, this -- even more so
than similar cases in the past week or two -- is an opportunity
to play the /public impact/ card in reverse. For the areas
where snow totals are expected to possibly exceed an inch (the
southeastern ILN CWA) surface temperatures on Friday afternoon
will be close to 60 degrees. Not only will snow be unlikely to
stick on roads, there are fair questions about how much
accumulation will even occur on the usual raised/grassy/metal
surfaces. While totals have been reduced to no more than 2
inches, there are some thoughts that even this could be too much
to keep in the forecast.

A Special Weather Statement will be issued to cover the areas
where an inch of snow is still in the forecast.

Precipitation should come to an end by around 15Z in the
southeastern CWA, and well earlier for near and north of the
Interstate 71 corridor. Once this occurs, weather conditions
look fairly quiet on Saturday, though the forecast max
temperatures in the cold northerly flow (upper 30s to lower
40s) will be close to 20 degrees below normal.

Finally, it should be noted that a freeze warning will likely be
needed for Saturday morning in the area where the program is
currently active. This was also collaborated with neighboring
offices, and these headlines will not be issued on the overnight
shift.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The extended forecast will continue to feature below normal
temperatures into mid week, with perhaps a return to normalcy toward
the end of the week.

High pressure will settle into the region Saturday night, providing
mostly clear skies and cold temperatures. Most locations will bottom
out in the lower 20s, with a few upper teens not out of the
question. Will continue to mention frost/freeze across Kentucky and
parts of Southeast Indiana where the frost/freeze program has begun
for the spring season.

On Sunday, the day will start out with sunshine, then clouds will
increase from the west ahead of the next s/wv. It will continue to
be cold for early April with highs in the lower to mid 40s.

For Sunday night into Monday morning, aforementioned s/wv is forecast
to pass east across the region. This system will bring rain/snow to
the area. Some minor snow accumulations of an inch or less will be
possible, mainly on elevated, grassy surfaces.

It looks like we will see a lull in precipitation chances from
Monday morning into Monday afternoon, then another s/wv associated
with low pressure and a cold front will approach the region from the
northwest. This will move across the forecast area Monday night,
providing another chance of rain and/or snow. Highs on Monday will
moderate ahead of the cold front (mid 40s to lower 50s) , but will
still be below normal. Lows Monday night will fall back into the
lower to mid 30s.

As we head into mid week, we should see a dry period as high
pressure traverses the region. Highs on Tuesday in the mid and upper
40s will warm into the 50s by Wednesday.

An approaching cold front will affect the region Wednesday night into
Thursday, bringing a return to clouds and a chance of showers.
Temperatures on Thursday should warm into the 50s to the lower 60s
ahead of the cold front.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions are expected through this afternoon, with winds
switching to the west, and gusting to around 20 knots. There
will be a gradual thickening of clouds through the day, and
eventually, some precipitation will begin to develop during the
afternoon. The best chance for precipitation -- a chance of rain
or snow -- will occur during the evening hours. Especially if
some snow can develop, some MVFR conditions will likely occur as
well.

Any snow will end later during the overnight hours, with dry
conditions expected by Saturday morning. Winds will remain in
the 10-15 knot range Friday night, switching to northerly by
early Saturday morning.

OUTLOOK...MVFR conditions are possible from Sunday night
through Monday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...KC/Hatzos
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Apr 6, 4:30 AM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
430 AM EDT Fri Apr 6 2018

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>063-
065-070>072-077-078-070830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
430 AM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ064-070830-
Pickaway-
430 AM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Today and Tonight.

River flooding is expected to continue today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ073-074-079>082-088-070830-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
430 AM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Light snowfall accumulations are expected tonight through early
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service.

KYZ094>100-070830-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
430 AM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.

.DAY ONE...Today and Tonight.

Light snowfall accumulations are expected tonight through early
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Freeze conditions are expected on Sunday morning, and again on
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service.

INZ075-080-KYZ089>093-070830-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-
430 AM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Freeze conditions are expected on Sunday morning, and again on
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:27 AM EDTRiver Flood WarningILNRoss14 hr
Apr 6, 11:15 AM EDTAreal Flood WarningILNDelaware12 hr
Apr 6, 2:01 PM EDTRiver Flood WarningILNClermont, Hamilton43 hr
Apr 6, 2:24 PM EDTRiver Flood AdvisoryILNClermont45 hr
Apr 6, 10:52 AM EDTFreeze WarningILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more24 hr

Nearby

River Flood Advisories in Kentucky, 2018River Flood Advisories in Ohio, 2018Every river flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.